Heavy Rain, Otero
- When
- June 6, 3:50 PM MST to 3:51 PM MST
- Where
- Otero County, 2.14 mi SW of Higbee
- Reported by
- COOP Observer
- Coordinates
- 37.750, -103.480
There was 0.98 inches that fell within an hour.
The beginning of a very wet month began with flash flooding and a few severe weather reports in early June. There was a closed low pressure located over California bringing Pacific based moisture over southern Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
The beginning of a very wet month began with flash flooding and a few severe weather reports in early June. There was a closed low pressure located over California bringing Pacific based moisture over southern Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 6, 1:21 PM MST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 221 PM MDT Tue Jun 6 2023 .SHORT TERM...(This evening through Wednesday) Issued at 210 PM MDT Tue Jun 6 2023 Key messages: 1) Diurnally driven thunderstorms expected this evening and again on Wednesday with locally heavy rainfall and flash flooding possible. Moisture and weak disturbances caught within weak flow aloft between the upper low over CA and the plains ridge axis will keep diurnally driven showers and thunderstorms across the area both today and Wednesday. Precipitable waters will continue to run around 100-150+ percent of normal under light northwesterly steering currents aloft which begin to shift more westerly on Wednesday. The main risk with thunderstorms will be heavy rainfall. With more sun over the area today and again on Wednesday, instability will likely be higher over and near the mountains which may aid in increasing initial updraft strengths and precipitation intensities. Storm motions will remain weak so if these storms develop over the burn scars, Chalk Cliffs or Poncha Pass, then localized flash flooding will be possible. Thunderstorms will be possible across the plains both days though coverage will be less widespread compared to the mountains. Weak deep layer shears should limit storm strengths. However, mean CAPE values will be pushing 750-1000 J/kg with a little higher values possible across the southern counties where southerly flow will advect higher dew points northward. This could lead to a briefly strong storm or two across the plains with some small hail possible during the initial updraft growth phase. -KT .LONG TERM...(Wednesday night through Tuesday) Issued at 210 PM MDT Tue Jun 6 2023 Long term AFD: Key messages: 1) Lingering showers and a few thunderstorms will continue to dissipate into the late evening hours on Wednesday. Flash flooding will be possible over burn scar areas. 2) On Thursday, isolated showers and thunderstorms will develop during the afternoon hours initially over the higher terrain, and then move over the plains by late afternoon/evening. An isolated strong or severe storm could be possible over the far eastern plains. 3) On Friday, PM thunderstorms will still be more isolated, with a few moving over the plains by later in the afternoon and evening. Some of the thunderstorms developing over the eastern plains by late evening could become severe. 4) Saturday through next Tuesday, widely scattered to numerous showers and thunderstorms will be possible each day, with less chance of severe storms but a higher chance of flash flooding over burn scar areas. 5) Temperature trend for the next week will be a steady warming trend through the late week, then a cooldown over the weekend with Sunday being the coolest day, followed by warming again early next week. Detailed discussion: Wednesday evening... The mid to upper level flow continues to look fairly discombobulated with residual moisture at the 700 to 500 mb level and overall weak sheer as an upper level low remains far to the southwest over the Death Valley area in California. This will allow any convection that had initiated during the afternoon on Wednesday to remain nearly stationary and could cause concerns for possible flash flooding, especially over the burn scar areas through the late evening hours. The highest areas of CAPE look to be over the southern Sangre de Cristo Mountains and the Raton Mesa area with as much as 1500 J/kg, as well as more favorable lapse rates of 7.5 to 8.5 C/km, therefore a stronger storm may occur over this area and could threaten the Spring burn scar if it does. As the lower levels continue to stabilize going into the later evening hours, thunderstorms should continue to weaken into showers that may persist until after midnight. Some thunderstorms may continue until past midnight over the far southeastern plains, namely Baca County. Skies will continue to clear into the early morning hours on Thursday with temperatures falling into the low to mid 50s over the plains, and generally in the 30s to low 40s for high country. Thursday through Friday... On Thursday, the upper level low upstream will continue to slowly propagate towards the northeast over the Great Basin and fill as it does. This will allow for relatively drier air from the southwestern region to be advected up into the mid-level flow, which will result in convection developing over the higher terrain due to orographic lifting to be more sparse in nature. At this time, a consensus of the CAMs peg the Pikes Peak/Rampart Range area, as well as the southern Sangres again as having a better chance of convective initiation, due to there being better CAPE over these areas once again. With southwesterly flow in the mid to upper levels, and moderate instability over the plains, some of these thunderstorms will make their way out over the I-25 corridor throughout the afternoon hours, with a few continuing over into the eastern plains going into the evening hours. There could be a stronger or possibly severe storm over the far eastern plains as the environment will be more favorable to support better updrafts over this area. Friday will be similar to Thursday in terms of less coverage of PM thunderstorm development over the higher terrain as the mid-levels still tend to be more dry slotted. The upper level low will eventually become absorbed into the trough over the western states, with some upper level diffluence continuing to provide the instability to support convection. Given the higher amount of instability and dewpoints with increasing southeasterly flow over the eastern plains and making it back into the I-25 corridor, there will be a better chance of thunderstorms becoming severe over the eastern plains during the late afternoon/evening hours on Friday. Also with ridging building in over the region, temperatures will continue to gradually warm for both days, and closer to the seasonal average temperature for this time of year. Saturday through Tuesday... Deterministic models are still in relatively good agreement with the progression of the longwave trough upstream and a deepening trough over the Great Lakes region that will allow for a frontal boundary and some cooler air advection to move in over Colorado during the weekend. With this, the moisture plume will remain in place and the troughing with an associated boundary will allow for showers and thunderstorms to become more numerous during the weekend. With the cooler air advection, dropping temperatures nearly 10 degrees with Sunday being the coolest day, the lower levels will become more stable so there will be less of a threat of severe thunderstorms. However, because of the increased moisture and less shear over the region, there will likely be a higher risk for nearly stationary heavy showers and storms to cause flash flooding concerns for burn scar areas, and possibly urbanized areas as well. Ensemble PWAT does show higher values to remain over the northern half of Colorado, yet slight deviation in the position of the trough and/or plume of moisture could bring these higher values further south over our CWA. Ensembles and deterministic models also reveal recycled moisture remaining in place with flattening of the trough and more zonal flow by early next week which should keep the diurnal afternoon/evening showers and thunderstorms going through the early part of next week, and also a warming trend with temperatures right back near the seasonal average by Tuesday. -Stewey && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 210 PM MDT Tue Jun 6 2023 Thunderstorms will continue over the mountains and spread off into the adjacent plains and valleys during the late afternoon and evening. KALS and KCOS have the best chance for VCTS so have included this in both TAFs through the 00z-23z time frame. Chance looks too low for KPUB so have kept VCSH for now. However, all three terminals will likely see convective outflow winds with directions becoming northwest to westerly by 00z. Although odds look low for a stronger storm to impact the terminals directly, brief MVFR to even IFR cigs/vis could occur under the stronger storms. Storms should diminish after 01z for the terminals with winds diminishing and skies clearing towards morning. Winds will predominantly be diurnally driven with another round of afternoon showers and thunderstorms possible on Wednesday. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...STEWARD AVIATION...KT
Hazardous Weather Outlook National Weather Service Pueblo CO 1148 AM MDT Tue Jun 6 2023 COZ058>089-093>099-071800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1148 AM MDT Tue Jun 6 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms will occur over the mountains this afternoon and early evening. Some of the rain is expected to be locally heavy as the showers and storms move slowly southeast across the higher terrain. Flash flooding over the old burn scars will be possible today. Over the lower elevations, isolated to scattered storms will occur along and west of the interstate, while only isolated storms will occur over the rest of the plains. The only exception to this will be down along the Colorado and New Mexico border where the showers may be more widespread during the late afternoon and evening time periods. During the late night hours, isolated showers and thunderstorms will be possible over all of the plains, especially the far eastern plains. The primary threat from any storms today will be locally heavy rain, especially in the mountains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Daily afternoon showers and thunderstorms will continue the rest of this week and into the weekend. Heavy rain will be the most likely hazards, and flash flooding will be possible over vulnerable areas. The chance for strong to severe storms will increase over the eastern plains starting on Thursday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 31/31
Special Weather Statement
National Weather Service Pueblo CO
355 PM MDT Tue Jun 6 2023
COZ070-072-073-087-062230-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
355 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of northeastern
Alamosa, west central Huerfano and southeastern Saguache Counties
through 430 PM MDT...
At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Great Sand Dunes, or 18 miles west of Spring Burn
Scar north of Highway 160, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Sand Dunes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3764 10550 3769 10555 3781 10544 3766 10529
TIME...MOT...LOC 2155Z 236DEG 10KT 3770 10547
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PSSpecial Weather Statement
National Weather Service Pueblo CO
417 PM MDT Tue Jun 6 2023
COZ093-094-097-062245-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
417 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of southeastern Otero,
northeastern Las Animas and southwestern Bent Counties through 445 PM
MDT...
At 417 PM MDT, Doppler radar was tracking a strong thunderstorm near
Higbee, or 17 miles south of North La Junta, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Higbee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3782 10357 3781 10343 3760 10329 3760 10366
TIME...MOT...LOC 2217Z 352DEG 7KT 3773 10348
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
kamSpecial Weather Statement
National Weather Service Pueblo CO
418 PM MDT Tue Jun 6 2023
COZ094-062245-
Eastern Las Animas County CO-
418 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of central Las Animas
County through 445 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Thatcher, or 35 miles northeast of Trinidad,
moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Las Animas
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3738 10404 3750 10397 3745 10374 3721 10389
TIME...MOT...LOC 2218Z 300DEG 9KT 3744 10396
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
kamSpecial Weather Statement
National Weather Service Pueblo CO
420 PM MDT Tue Jun 6 2023
COZ077>079-062300-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
420 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of south central
Fremont and north central Custer Counties through 500 PM MDT...
At 419 PM MDT, Doppler radar was tracking a strong thunderstorm near
Texas Creek, or 13 miles east of Hayden Pass Burn Scar, moving
southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Texas Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3839 10565 3845 10561 3836 10525 3822 10538
TIME...MOT...LOC 2219Z 305DEG 9KT 3836 10553
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
kamSpecial Weather Statement
National Weather Service Pueblo CO
439 PM MDT Tue Jun 6 2023
COZ074-088-062330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
439 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of southwestern Las
Animas County through 530 PM MDT...
At 438 PM MDT, Doppler radar was tracking a strong thunderstorm over
Segundo, or 14 miles west of Trinidad. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Segundo, Boncarbo and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3705 10487 3716 10491 3726 10471 3704 10460
TIME...MOT...LOC 2238Z 261DEG 4KT 3714 10477
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RodriguezSpecial Weather Statement
National Weather Service Pueblo CO
442 PM MDT Tue Jun 6 2023
COZ093-094-097-062315-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
442 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of southeastern Otero,
northeastern Las Animas and southwestern Bent Counties through 515 PM
MDT...
At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Higbee, or 23 miles south of North La Junta,
moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Otero,
northeastern Las Animas and southwestern Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3759 10367 3776 10360 3775 10335 3745 10349
TIME...MOT...LOC 2242Z 274DEG 5KT 3763 10357
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RodriguezThe Pueblo radar (KPUX), 100 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
2 heavy rain, 2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
There was 0.98 inches that fell within an hour.
Water in creek is over the road and bridge. Local estimates are that the creek is running at least 10 feet higher than normal.
Widespread running water behind NWS employees house and on street in front of employees house.
There was .79 inches of rain that fell.
Trained spotter reported.
From the Lamar Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115316, 1115319, 1115324, 1115326, 1115327, 1115331.